Illinois, 2024

Flash Flood and Hail in Illinois, June 25, 2024

June 25, 2024 · NWS ILX · 12 events in 5 counties and zones

A cold front triggered a broken line of thunderstorms across north-central Illinois during the evening of June 25th. Some of the cells produced wind gusts of around 60 mph, with one storm dropping golf ball-sized hail in Altona in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of thunderstorms across north-central Illinois during the evening of June 25th. Some of the cells produced wind gusts of around 60 mph, with one storm dropping golf ball-sized hail in Altona in Knox County. Excessive rainfall rates from another storm created localized flash flooding in Canton in Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 5:36 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Slight Risk (15% within 25 miles) of severe storms today and tonight, tapering to a Marginal Risk (5%) Wednesday across southeast Illinois.
  • Expect a break from the heat starting Wednesday with highs generally in the lower to mid 80s through Friday. There will be a brief break from the humidity briefly Thursday with dew points dipping into the 50s.
Area forecast discussion, Jun 25, 5:36 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
636 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Slight Risk (15% within 25 miles) of severe storms today and
  tonight, tapering to a Marginal Risk (5%) Wednesday across
  southeast Illinois.

- Expect a break from the heat starting Wednesday with highs
  generally in the lower to mid 80s through Friday. There will be
  a brief break from the humidity briefly Thursday with dew
  points dipping into the 50s.

&&

.DISCUSSION...
Issued at 202 PM CDT Tue Jun 25 2024

As of 2pm this afternoon, storms are ongoing from near Mt Sterling
to Springfield in west central Illinois, and from Effingham to
Dennison in east central/southeast Illinois. These storms have
kicked out an outflow boundary that has surged well ahead, except
for the storms in east central Illinois which are riding the
outflow boundary and consequently have been much stronger. Ahead
of the outflow boundary, SPC meso-analysis suggests that around
3000-3500 J/kg MLCAPE is present coinciding with marginal
effective shear of around 25-30kt. There parameters continue to
support a chance for severe weather, but so far most of the
storms quickly fall behind the boundary where the severe threat is
much lower. While the outflow boundary continues to surge south
and southwest, it is encountering moderate WSW flow gusting to
around 20kt which will help impede its progress. Until there is
notable slowing of the boundary, storms forming on the front will
continue to fall behind and become elevated with low end wind/hail
threat. 18Z WoFS run suggests that new severe convection is most
likely near the I-70 corridor through 22Z, then diminishes in
coverage through 00Z as storms exit the forecast area.

This evening, a modest low level jet will set up across portions
of Kansas and Missouri with strongest focus near the IA/MO state
line initially. This should cause a renewed uptick in
thunderstorm activity within a still strongly unstable atmosphere
(MLCAPE in excess of 3000 J/kg per latest RAP). These storms
followed the cloud bearing flow and instability axis east-
southeast into portions of west central Illinois mid to late this
evening and elsewhere across central Illinois overnight. Some of
this activity may end of being shunted further south due to
ongoing convection, so will have to monitor trends with these
storms as some could once again be severe. Several CAMs indicate
these storms will grow upscale with a QLCS impacting areas from
eastern KS into central IL, though the further eastern solutions
may not pan out due to ongoing convection this afternoon.

Main H5 trof and attendant cold front (possibly locally enhanced
by remnant MCV) is poised to move across central Illinois
Wednesday morning and afternoon. Some modest destabilization is
possible across portions of SE Illinois by early afternoon, but it
remains uncertain if storms will be able to tap into this before
exiting the area with the cold front. Better chances for severe
storms are in place just S/E of the forecast area but will need to
keep a close eye on the counties south of I-70 before frontal
passage midday Wednesday.

High pressure will build across the Upper Midwest Wednesday behind
the departing cold front and precip chances will diminish
accordingly from the northwest through the day. Temperatures and
humidity levels will turn briefly more comfortable particularly
Thursday under the influence of this air mass. Highs will be in
the lower to mid 80s both days with dew points eventually
bottoming out in the upper 50s to lower 60s Thursday.

As the ridge axis shifts to the east coast late in the week,
return flow will overspread the lower and mid Mississippi River
Valley with dew points building back up to around 70 degrees
Friday. The chance for showers and storms will accompany the
increase in humidity as mid level warm air advection overspread
the area Friday, followed by more showers and storms as a cold
front sweeps across the region Saturday. Both the GFS and ECMWF
indicate that portions of the region will have instability and
shear favorable for severe storms, but details will have to be
ironed out in the coming days.

Deubelbeiss

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 636 PM CDT Tue Jun 25 2024

Though storms have moved south of the TAF sites early this
evening, another line of storms has developed across northern IL
into eastern IA and am expecting them to drop south back toward
the TAF sites in a few hours. Some HiRes models forecast show
storms getting toward the TAF sites tonight, while others have the
storms weakening as they move south. Current airmass over central
IL has been worked over quite a bit, so concerned that storms will
not hold together long after getting into the area. Do think
showers and VCTS will reach PIA and BMI in 3-4hrs, but only VCSH
reaching SPI, DEC, CMI later this evening. Any pcpn will not last
very long...maybe only 2-3hrs and then be done. MVFR clouds are
expected to arrive after midnight tonight and continue into the
early morning hours. Think more precip will be possible later
afternoon, but some uncertainty in this so have left out at this
time. Winds will be southwest through the night but then become
northwest after the FROPA tomorrow morning.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 25, 1:49 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
249 PM CDT Tue Jun 25 2024

ILZ027>031-036>038-262000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
249 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Periods of thunderstorms will occur through tonight. These will be
strong to severe at times, with damaging winds the main concern.
However, some hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any lingering storms on Wednesday should be out of the area by
midday, but severe weather is not expected.

Additional thunderstorms are expected Friday and Saturday. The
severe weather potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Expected storm motion is toward the east-southeast around 30 mph.

ILZ040>057-061>063-066>068-071>073-262000-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
249 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Periods of thunderstorms will occur through tonight. These will be
strong to severe at times, with damaging winds the main concern.
However, some hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms will linger into Wednesday, diminishing in the
afternoon. Severe weather is not expected.

Additional thunderstorms are expected Friday through Saturday. The
severe weather potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Expected storm motion is toward the east-southeast around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jun 25, 3:16 PM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
416 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Non-Tstm Wnd Dmg 1 WSW Champaign         40.11N 88.28W
06/25/2024                   Champaign          IL   Trained Spotter

            Power lines fell onto an apartment building.

&&

CP
Special weather statement, Jun 25, 3:18 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
418 PM CDT Tue Jun 25 2024

ILZ044>046-054>057-063-252300-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Clark-
Including the cities of Monticello, Champaign, Urbana, Danville,
Sullivan, Tuscola, Charleston, Mattoon, Paris, and Marshall
418 PM CDT Tue Jun 25 2024

...LOCALLY GUSTY NON-THUNDERSTORM WINDS...

A wake low has developed across east central Illinois this afternoon.
This localized phenomena may cause non-thunderstorm wind gusts up to
65 mph in portions of Piatt, Champaign, Vermilion, Douglas, Coles,
Edgar and Clark counties.

If a sudden surge of high wind gusts arrive in your area, seek
immediate shelter! High wind gusts could persist for up to 15 minutes
and could result in widespread damage to trees and power lines.

MJA
Special weather statement, Jun 25, 3:47 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
447 PM CDT Tue Jun 25 2024

ILZ052-061-252215-
Christian-Shelby-
447 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHRISTIAN AND CENTRAL
SHELBY COUNTIES THROUGH 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Taylorville, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Taylorville, Pana, Shelbyville, Assumption, Findlay, Tower Hill,
Owaneco, Rosamond, Palmer, Lakewood, Westervelt, Taylorville
Municipal Airport, and Langleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Illinois.

&&

LAT...LON 3940 8943 3959 8940 3956 8873 3929 8878
TIME...MOT...LOC 2147Z 277DEG 42KT 3949 8933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MJA
Local storm report, Jun 25, 4:14 PM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
514 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Rain             2 SE Fiatt              40.54N 90.15W
06/25/2024  M3.20 Inch       Fulton             IL   Public

            Storm total precip.

&&

RAC
Local storm report, Jun 25, 6:10 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
710 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     Hail             4 N Oliver              39.54N 87.69W
06/25/2024  E1.25 Inch       Edgar              IL   Trained Spotter

&&

RAC
Local storm report, Jun 25, 6:11 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
711 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     Tstm Wnd Dmg     2 N Oliver              39.52N 87.68W
06/25/2024                   Edgar              IL   Trained Spotter

            Severe crop damage - Leaves missing and
            crops flattened. 7 trees fell the largest
            around 3 feet in diameter. Trees fell into
            power lines knocking out power. Garage
            building (new within last 9 months)
            completely removed. House with newer steel
            roof had roof cap ripped off.

&&

RAC

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
June 25, 6:53 PM CST to 6:58 PM CST
Where
Knox County, Altona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -90.170

Thunderstorm Wind, Stark

When
June 25, 6:55 PM CST to 7:00 PM CST
Where
Stark County, Bradford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -89.670

Several trees were blown down on Route 93 in Bradford.

Thunderstorm Wind, Tazewell

When
June 25, 7:34 PM CST to 7:39 PM CST
Where
Tazewell County, 1.48 mi NNE of Midway
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.540, -89.640

Thunderstorm Wind, Peoria

When
June 25, 7:34 PM CST to 7:39 PM CST
Where
Peoria County, 2 mi S of Princeville
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.901, -89.750

Thunderstorm Wind, Knox

When
June 25, 7:45 PM CST to 7:50 PM CST
Where
Knox County, Oak Run
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.970, -90.130

Two large trees were blown down onto a home.

Thunderstorm Wind, Peoria

When
June 25, 7:50 PM CST to 7:55 PM CST
Where
Peoria County, 1.21 mi ENE of Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.709, -89.581

A tree was blown onto a home.

Thunderstorm Wind, Peoria

When
June 25, 7:50 PM CST to 7:55 PM CST
Where
Peoria County, 2 mi S of Princeville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.901, -89.750

A tree was blown down across a road.

Thunderstorm Wind, Tazewell

When
June 25, 7:58 PM CST to 8:03 PM CST
Where
Tazewell County, 2 mi NNE of South Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.527, -89.635

Several tree limbs were blown down across a road.

Thunderstorm Wind, Tazewell

When
June 25, 8:09 PM CST to 8:14 PM CST
Where
Tazewell County, Pekin
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Thunderstorm Wind, Tazewell

When
June 25, 8:09 PM CST to 8:14 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Numerous large tree branches were blown down and a power pole was snapped.

Thunderstorm Wind, Fulton

When
June 25, 8:45 PM CST to 8:50 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -90.150

A trained spotter estimated a wind gust of 55-60 mph.

Flash Flood, Fulton

When
June 25, 9:00 PM CST to 11:00 PM CST
Where
Fulton County, 0.86 mi ESE of Canton Ingersoll Arp to 0.56 mi SSE of Canton Ingersoll Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.563, -90.056

Street flooding occurred in a low-lying spot in Canton. A vehicle became stranded in the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187054, 1187056, 1187065, 1187069, 1189395, 1187058, 1187060, 1187066, 1187062, 1187070, 1187067, 1187053.